An 85-year-old woman without a history of diabetes was found unresponsive with finger-stick capillary glucose of 26 mg/dL and immediate return to normal mentation after IV dextrose. She had been experiencing dizziness for 8 months and had a similar episode of syncope 2 months earlier.
She reported no use of insulin, oral hypoglycemic agents or use of other medications. She had a history of hypertension, but not diabetes (HbA1c range, 4.8%-5.6%), liver or kidney disease. Her family history was significant for diabetes in her mother. She had a prior smoking history, but no alcohol or substance use. Her home medications included torsemide and lisinopril with no recent changes to any medications. Her physical examination was normal.
Laboratory testing, imaging
Because the patient fulfilled Whipple’s triad (symptoms of hypoglycemia, low plasma glucose and relief of symptoms when glucose is raised to normal), evaluation for endogenous hyperinsulinemia was initiated with a 72-hour fast. The patient had no symptoms of hypoglycemia during the fast, and her plasma glucose level remained above 60 mg/dL. At the end of the fast, laboratory testing was ordered for plasma glucose, C-peptide, proinsulin, insulin, beta-hydroxybutyrate, glucagon and cortisol levels.
Per protocol, 1 mg glucagon was injected intravenously after completion of the 72-hour fast, and plasma glucose was measured before and then approximately 10, 20 and 30 minutes after glucagon injection (77-122 µg/dL; Figure 1). Approximately 3 hours later, the patient felt dizzy and lost consciousness when her plasma glucose level fell to 14 mg/dL. She also was found to have new hypokalemia of 2.6 mmol/L. She was immediately transferred to intensive care and required a dextrose infusion and several boluses of 50% dextrose solution to maintain euglycemia. Octreotide and diazoxide were contraindicated to treat her hypoglycemia in the setting of recent hypokalemia.
The patient’s laboratory results showed endogenous hyperinsulinemia at the end of the 72-hour fast, but after glucagon injection, the insulin level rose to more than 600 µU/mL with a plasma glucose of 14 mg/dL (Table). She had a normal cortisol rise in response to the hypoglycemia. Sulfonylurea and meglitinide toxicology screens were negative, and she had a low insulin antibody level at less than 0.4 U/mL.
The etiology of endogenous hyperinsulinemia was further evaluated by CT and MRI cross-sectional imaging (Figure 2) that showed a 4-cm solid cystic mass in the tail of the pancreas. The patient underwent a laparoscopic distal pancreatectomy, splenectomy and wedge biopsy of the stomach. The pathology identified a well-differentiated neuroendocrine tumor consistent with an insulinoma.
Insulinoma response to glucagon
A 72-hour fast is performed to establish a diagnosis of endogenous hyperinsulinemia. Approximately 95% of patients with an insulinoma become hypoglycemic by 48 hours of fasting and 99% by 72 hours. Fasting hypoglycemia in individuals with an insulinoma is primarily due to insulin reducing hepatic glucose output in addition to the insulin-mediated glucose uptake.
Insulin is antiglycogenolytic, and hyperinsulinemia permits retention of glycogen within the liver during the 72-hour fast. At the end of the 72-hour fast in patients with an insulinoma, glucagon, a potent glycogenolytic agent, will cause a vigorous rise to more than 25 mg/dL in plasma glucose from the hepatic glycogen stores. In normal patients, plasma glucose does not respond as vigorously to glucagon because the 72-hour fast will have depleted the hepatic glycogen stores.
It was demonstrated more than 30 years ago that some insulinomas have glucagon receptors that stimulate the release of insulin. We hypothesize that the IV glucagon stimulated the release of the extremely high insulin levels and caused the life-threatening hypoglycemia and hypokalemia seen in our patient. Our case represents a rare and confounding presentation of an insulinoma in which the patient did not experience hypoglycemia during a 72-hour fast but was diagnosed with an insulinoma based on a glucagon challenge test. This case reinforces the literature emphasizing that glucagon challenge testing can cause life-threatening hypoglycemia in patients with an insulinoma and, thus, requires careful monitoring during and after the testing.
- Edis AJ, et al. Curr Probl Surg. 1976;13:1-45.
- Kaplan EL, Lee CH. Surg Clin North Am. 1979;59:119-129.
- Vinik A, et al. Endocrine tumors of the gastroenteropancreatic axis. In: Santen RJ, Manni A, eds. Diagnosis and Management of Endocrine-Related Tumors. New York: Springer; 1984:305-345.
- For more information:
- Stephanie L. Lee, MD, PhD, ECNU, is an Endocrine Today Editorial Board member. She is associate professor of medicine and director of thyroid health in the Section of Endocrinology, Diabetes and Nutrition at Boston Medical Center. She can be reached at Boston Medical Center, 88 E. Newton St., Boston, MA 02118; email: firstname.lastname@example.org.
- Jagriti Upadhyay, MD, is an endocrinology fellow in the Section of Endocrinology, Diabetes and Nutrition at Boston Medical Center.
Disclosure: Lee and Upadhyay report no relevant financial dislcosures.